Texas, 2019Tornado and Flash Flooding in Texas, May 8, 2019
May 8, 2019 · NWS FWD · 4 events in 3 counties and zones
A complex of thunderstorms produced isolated areas of flash flooding Wednesday morning as it moved in from the northwest. Storms weakened around midday, but redeveloped across the southern counties Wednesday afternoon.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- $20,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A complex of thunderstorms produced isolated areas of flash flooding Wednesday morning as it moved in from the northwest. Storms weakened around midday, but redeveloped across the southern counties Wednesday afternoon. One of these storms produced a brief tornado in the Elliott area of Robertson County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 8, 6:28 AM CST, 2 hours 3 minutes earlier.
Area forecast discussion, May 8, 6:28 AM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
728 AM CDT Wed May 8 2019
.AVIATION...
/12Z TAFs/
Concerns: Convective impacts, winds, and MVFR CIGs
Rather complicated aviation forecast persists for our local
terminals. An initial round of convection is shifting east away
from all sites. Its impacts are likely confined to
departures/arrivals using east gates. A second round of storms is
rapidly approaching terminals from the west, though. Based on
current timing, primary convective impacts should be felt at
terminals around 15-17Z, with lingering impacts to
arrival/departure gates through the afternoon.
CIGs/VSBYs are VFR at many sites currently. CIGs may fall more
consistently to MVFR levels by mid/late morning with the arrival
of the second round of convection. Confidence in persistent MVFR
CIGs is questionable, though. CIGs should gradually improve by
late afternoon/evening, but the approach of the synoptic front
will likely reduce them below 030 by Thursday morning.
Expect winds generally from the south/southeast today, with
increasing gusts by afternoon. Influence of convection/rainfall
will occasionally turn winds to a west/northwest direction through
18Z.
Picca
&&
.SHORT TERM... /Issued 239 AM CDT Wed May 8 2019/
/Today and Tonight/
A quasi linear convective system (QLCS), currently forming just
off the Caprock, will move east across the region today, bringing
a potential for damaging winds, hail and even a brief tornado or
two. Periods of heavy rainfall will also be likely which may
result in localized flooding. However, the progressive nature of
the line should keep the threat of widespread flash flooding
relatively low. The convective allowing models are falling into
fairly close agreement with regards to timing and placement of the
main line with storms reaching the western zones before sunrise,
the I-35 corridor between 8 AM and 10 AM, and the eastern zones
late morning through early afternoon. A few strong to severe
storms will also affect the western zones prior to the arrival of
the main line with damaging winds the primary hazard. These
leading storms should weaken as they reach the US 281 corridor
when they encounter stronger convective inhibition. Once the main
line of storms moves through, clouds should begin to decrease from
west to east, allowing temperatures to warm into the upper 70s
and lower 80s. The only exception will be the eastern zones where
a later arrival of storms and extensive cloud cover will keep high
temperatures in the middle 70s.
Storm chances will linger this evening, mainly in the east. The
remainder of the forecast area will likely remain dry through the
overnight hours until a cold front arrives across the northwest
zones in the predawn hours Thursday. Overnight temperatures will
range from the middle 50s across the northwest to the lower 70s in
the southeast zones.
.LONG TERM...
/Thursday through Tuesday/
A cold front will slide across North Texas Thursday morning as a
shortwave lifts across Central Plains. Initially the front will
come through dry with limited moisture to work with after today's
storms. However, some thunderstorms should begin to fire in the
afternoon as the front moves into the southern zones where
moisture and instability will be much more favorable. It looks
like the best severe threat will be just southeast of the forecast
area.
Weak cold air advection and some lingering clouds behind the cold
front will keep temperatures below seasonal normals with highs
generally in the upper 60s and 70s. The only exception will be
some lower 80s across the southeast zones.
Thunderstorms will temporarily move south of the forecast area
Thursday evening, but may develop across the southern zones again
overnight Thursday/Friday morning as moist air is lifted over the
shallow wedge of drier/more dense air near the surface.
Confidence is low in exactly how far south the cold front will
move Thursday night, therefore, we will keep PoPs low for now.
The cooler and drier airmass will remain largely unchanged Friday
with dry northeasterly surface flow. The combination of low level
cold air advection and extensive high clouds associated with a
deepening upper low on the West Coast will result in a cool day
for May with morning lows in the upper 40s and 50s and highs
mainly in the middle and upper 60s.
Rain and thunderstorm chances will slowly increase Friday night
and Saturday as a few northeastward moving shortwaves traverse the
region. The best moisture will remain across Central Texas which
is where we will keep the highest PoPs. It will remain cool with
morning lows Saturday generally in the 50s and highs from the mid
60s to the lower 70s.
The upper low will begin to lift northeast across the Desert
Southwest Sunday/Sunday night, resulting in brief ridging aloft
over North and Central Texas. Decreasing clouds and waning cold
air advection will result in warmer temperatures Sunday with
highs in the 70s and lows Sunday night in the mid and upper 50s.
Low level moisture will finally return to the region Monday
through Tuesday as the low pressure system begins to weaken and
lift northeast towards the Central Plains. The increase in
moisture and large scale lift will result in scattered showers and
thunderstorms with the best chances across the southwestern half
of the forecast area. The moisture increase will also bring more
seasonable temperatures with lows in the upper 50s and 60s and
highs in the upper 70s and lower 80s.
79
&&
.LONG TERM... /Issued 239 AM CDT Wed May 8 2019/
/Thursday through Tuesday/
A cold front will slide across North Texas Thursday morning as a
shortwave lifts across Central Plains. Initially the front will
come through dry with limited moisture to work with after today's
storms. However, some thunderstorms should begin to fire in the
afternoon as the front moves into the southern zones where
moisture and instability will be much more favorable. It looks
like the best severe threat will be just southeast of the forecast
area.
Weak cold air advection and some lingering clouds behind the cold
front will keep temperatures below seasonal normals with highs
generally in the upper 60s and 70s. The only exception will be
some lower 80s across the southeast zones.
Thunderstorms will temporarily move south of the forecast area
Thursday evening, but may develop across the southern zones again
overnight Thursday/Friday morning as moist air is lifted over the
shallow wedge of drier/more dense air near the surface.
Confidence is low in exactly how far south the cold front will
move Thursday night, therefore, we will keep PoPs low for now.
The cooler and drier airmass will remain largely unchanged Friday
with dry northeasterly surface flow. The combination of low level
cold air advection and extensive high clouds associated with a
deepening upper low on the West Coast will result in a cool day
for May with morning lows in the upper 40s and 50s and highs
mainly in the middle and upper 60s.
Rain and thunderstorm chances will slowly increase Friday night
and Saturday as a few northeastward moving shortwaves traverse the
region. The best moisture will remain across Central Texas which
is where we will keep the highest PoPs. It will remain cool with
morning lows Saturday generally in the 50s and highs from the mid
60s to the lower 70s.
The upper low will begin to lift northeast across the Desert
Southwest Sunday/Sunday night, resulting in brief ridging aloft
over North and Central Texas. Decreasing clouds and waning cold
air advection will result in warmer temperatures Sunday with
highs in the 70s and lows Sunday night in the mid and upper 50s.
Low level moisture will finally return to the region Monday
through Tuesday as the low pressure system begins to weaken and
lift northeast towards the Central Plains. The increase in
moisture and large scale lift will result in scattered showers and
thunderstorms with the best chances across the southwestern half
of the forecast area. The moisture increase will also bring more
seasonable temperatures with lows in the upper 50s and 60s and
highs in the upper 70s and lower 80s.
79
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 79 67 77 53 67 / 100 20 10 10 30
Waco 78 70 79 53 65 / 90 30 20 50 60
Paris 76 67 77 52 68 / 90 60 20 10 30
Denton 79 64 73 50 67 / 100 20 10 10 20
McKinney 78 66 76 52 67 / 90 20 10 10 30
Dallas 79 67 78 54 68 / 90 20 10 20 30
Terrell 77 68 80 54 67 / 90 40 20 30 50
Corsicana 77 71 80 54 66 / 90 50 30 50 60
Temple 79 70 81 54 65 / 80 30 30 60 60
Mineral Wells 82 61 72 48 66 / 100 10 10 10 20
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
11
Hazardous weather outlook, May 8, 2:41 AM CST, 5 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
341 AM CDT Wed May 8 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-090845-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
341 AM CDT Wed May 8 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
A line of thunderstorms will move across the region today, bringing a
chance for damaging winds, large hail and heavy rainfall along with
localized flooding. A tornado or two cannot be ruled out. Storms
will affect locations generally west of the I-35 corridor this
morning and the remainder of the region this afternoon and early
evening.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Scattered to numerous thunderstorms are expected Thursday through
Saturday as well as Monday and Tuesday of next week. Localized
flooding will be the main hazard, although a few storms could
produce small hail.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested generally west of the I-35
corridor this morning and east of I-35 this afternoon.
In the hours before
Special weather statement, May 8, 2:56 AM CST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
356 AM CDT Wed May 8 2019
TXZ142-156-081000-
Mills TX-Lampasas TX-
356 AM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR LAMPASAS AND SOUTHERN MILLS
COUNTIES UNTIL 500 AM CDT...
At 355 AM CDT, Doppler radar was tracking a strong thunderstorm near
San Saba, moving east at 40 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Copperas Cove, Lampasas, Goldthwaite, Kempner, Bend and Lometa.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3144 9886 3146 9830 3142 9827 3146 9817
3104 9791 3103 9844 3106 9848 3111 9846
3109 9853 3117 9851 3126 9858 3127 9863
3132 9859 3131 9863 3137 9865 3134 9870
3141 9870 3143 9873 3139 9877 3141 9878
TIME...MOT...LOC 0855Z 260DEG 34KT 3124 9865
PiccaSpecial weather statement, May 8, 3:35 AM CST, 4 hours 56 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
435 AM CDT Wed May 8 2019
TXZ142-143-156-157-081015-
Mills TX-Coryell TX-Lampasas TX-Hamilton TX-
435 AM CDT Wed May 8 2019
...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON...CORYELL...CENTRAL
LAMPASAS AND EASTERN MILLS COUNTIES UNTIL 515 AM CDT...
At 434 AM CDT, Doppler radar was tracking a strong thunderstorm near
Evant, or 19 miles southwest of Hamilton, moving northeast at 50 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Gatesville, Hamilton, Evant, Fort Gates, Lometa and South Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 3162 9860 3183 9818 3195 9796 3167 9777
3168 9775 3129 9753 3109 9833
TIME...MOT...LOC 0934Z 239DEG 42KT 3145 9826
SanchezSpecial weather statement, May 8, 6:39 AM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
739 AM CDT Wed May 8 2019
TXZ145-081315-
Hill TX-
739 AM CDT Wed May 8 2019
...SPECIAL WEATHER STATEMENT...
At 738 AM CDT, Doppler radar was tracking a strong thunderstorm near
Whitney, or 10 miles west of Hillsboro, moving northeast at 40 mph.
Half inch hail will be possible with this storm.
Locations impacted include...
Hillsboro, Whitney, Itasca and Carl's Corner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm. Seek
a safe shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
central Texas.
LAT...LON 3191 9725 3197 9733 3200 9736 3205 9739
3226 9710 3226 9709 3220 9704 3206 9694
3206 9692 3201 9692
TIME...MOT...LOC 1238Z 233DEG 34KT 3200 9729
SanchezEvent by event
2 flash flood, 1 thunderstorm wind, 1 tornado. Local standard time, as filed.
Flash Flood, Tarrant
- When
- May 8, 8:31 AM CST to 11:00 AM CST
- Where
- Tarrant County, 1.99 mi SW of Ft Worth to 1.29 mi N of Seminary Hill
- Cause
- Heavy Rain
- Crop damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.730, -97.375
Emergency management reported multiple high water rescues in the southwestern portion of the city of Fort Worth, TX.
Flash Flood, Kaufman
- When
- May 8, 10:19 AM CST to 1:15 PM CST
- Where
- Kaufman County, 1.74 mi ESE of Kaufman to 1.89 mi ENE of Kaufman
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 32.569, -96.293
Emergency management reported numerous county roads closed, along with the intersection of Highway 34 and Highway 175 due to high water. It was also reported that 12 homes were flooded in the city of Kaufman.
Thunderstorm Wind, Robertson
- When
- May 8, 12:27 PM CST to 12:35 PM CST
- Where
- Robertson County, 1.88 mi ENE of Seger to 0.45 mi WNW of Elliott
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.928, -96.590
Damaging straightline winds occurred in the Elliot area from a bowing segment and/or rear flank downdraft. Large trees were snapped or broken along Harless Lane off of Highway 79. Damage continued northeast of there, and the roof of a home on Daniels Lane off of FM 2549 was significantly damaged. Most of the metal roof was peeled back and off, likely the result of the wind lifting the roof from the front porch connections.
Tornado, Robertson
- When
- May 8, 12:29 PM CST to 12:30 PM CST
- Where
- Robertson County, 1.1 mi WNW of Elliott to 0.83 mi WNW of Elliott
- Rating
- EF0
- Path length
- 0.26 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 30.954, -96.568
A weak tornado occurred in the Elliot area within a larger area of straightline winds. The tornado damaged a large metal barn and trees along a quarter mile path to the east. Additional damage in the area was determined to be straightline winds associated with a bowing segment and/or a rear flank downdraft. The maximum winds of the tornado were estimated at 85 mph.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Mississippi, May 8 to 9, 2019$2.0 million · EF1 · 39 events
- Tornado and Flash Flooding in Arkansas, May 8, 20199 injured · $208,000 · EF1 · 14 events
- Rip Current in Florida, May 8, 20191 death · 1 event
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$1.5 million · EF1 · 29 events
- Flash Flooding and Hail in Texas, May 8 to 11, 2019$6.5 million · 4 in hail · 16 events
- Tornadoes and Flash Flooding in Louisiana, May 8 to 9, 2019$728,000 · EF1 · 15 events
- Tornadoes and Flash Flooding in Texas, May 8 to 9, 2019$135,000 · EF1 · 17 events
- Flash Flooding and Flood in Arkansas, May 8 to 9, 2019$500,000 · 55 kt wind · 5 events
- Wildfire in Oregon, May 8, 2019$300,000 · 1 event
- Flash Flood and Damaging Winds in Arkansas, May 8, 2019$50,000 · 61 kt wind · 4 events
- Coastal Flood in Ohio, May 8 to 13, 2019$35,000 · 3 events
- Winter Weather in Wyoming, May 8 to 9, 20192 injured · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 825185, 825188, 825194, 824901.